zbMATH — the first resource for mathematics

Invariant measures for actions of unipotent groups over local fields on homogeneous spaces. (English) Zbl 0816.22004
The study of dynamics of actions of unipotent subgroups on homogeneous spaces has been attracting considerable attention for the last 30 years. One of the main reasons for this was that some problems in number theory and, in particular, in Diophantine approximations can be reformulated in terms of such actions. M. S. Raghunathan observed that a long-standing conjecture due to A. Oppenheim on values of quadratic forms at integral points can be deduced form some results about actions of unipotent subgroups. More precisely, he conjectured that the closure of any orbit of a unipotent subgroup in the quotient of a Lie group \(G\) by a lattice \(\Gamma \subset G\) is an orbit of a bigger subgroup and noted the connection of his conjecture with Oppenheim’s conjecture.
Oppenheim’s conjecture was proved by Margulis. For a general survey of the area the reader is referred to [G. A. Margulis, Proc. Int. Congr. Math., Kyoto 1990, 193-215 (1991; Zbl 0747.58017)]. Major progress in the area was made by M. Ratner. She proved Raghunathan’s conjecture for a general Lie group \(G\), obtained a classification of all finite invariant measures for actions of unipotent groups \(U\) on \(G/\Gamma\) (measure rigidity) and proved uniform distribution for actions of one- parameter unipotent groups. The purpose of the paper under review is to give a proof of measure rigidity for a product of algebraic groups over local fields of characteristic zero. The authors also give applications concerning closures of orbits of unipotent groups, uniform distribution and values of families of quadratic forms.
It is worth mentioning that there is an announcement of closely related results by M. Ratner [Int. Math. Res. Not. 1993, No. 5, 141-146 (1993; Zbl 0801.22007) in Duke Math. J. 70, No. 2].

22E40 Discrete subgroups of Lie groups
28D15 General groups of measure-preserving transformations
11H55 Quadratic forms (reduction theory, extreme forms, etc.)
20G25 Linear algebraic groups over local fields and their integers
22D40 Ergodic theory on groups
Full Text: DOI EuDML
[1] [B-Z] Bernstein, I.N., Zelevinski, A.V.: Representation of the group GL(n, F) whereF is a non-archimedean local field. Russ. Math. Surv.31.3, 1-68 (1976) · Zbl 0348.43007 · doi:10.1070/RM1976v031n03ABEH001532
[2] [Bo1] Borel, A.: Linear Algebraic Groups, second enlarged edition. Berlin Heidelberg New York: Springer 1991
[3] [Bo2] Borel, A.: Density properties of certain subgroups of semisimple groups. Ann. Math.72, 179-188 (1960) · Zbl 0094.24901 · doi:10.2307/1970150
[4] [Bo-Pra] Borel, A., Prasad, G.: Values of isotropic quadratic gorms atS-integral points. Compos. Math.83, 347-372 (1992) · Zbl 0777.11008
[5] [Bo-Spr] Borel, A., Springer, T.A.: Rationality properties of linear algebraic groups. Tôhoku Math. J.20, 443-497 (1968) · Zbl 0211.53302 · doi:10.2748/tmj/1178243073
[6] [D1] Dani, S.G.: Invariant measures of horospherical flows on noncompact homogeneous spaces. Invent. Math.47, 101-138 (1978) · Zbl 0384.28015 · doi:10.1007/BF01578067
[7] [D2] Dani, S.G.: On invariant measures, minimal sets, and a lemma of Margulis. Invent. Math.51, 239-260 (1979) · Zbl 0415.28008 · doi:10.1007/BF01389917
[8] [D3] Dani, S.G.: Invariant measures and minimal sets of horospherical flows. Invent. Math.64, 357-385 (1981) · Zbl 0498.58013 · doi:10.1007/BF01389173
[9] [D4] Dani, S.G.: On orbits of unipotent flows on homogeneous spaces. Ergod. Th. Dyn. Syst. 4, 25-34 (1984) · Zbl 0557.22008 · doi:10.1017/S0143385700002248
[10] [D5] Dani, S.G.: On orbits of unipotent flows on homogeneous spaces ? II. Ergod. Th. Dyn. Syst. 6, 167-182 (1986) · Zbl 0601.22003
[11] [D-Mar1] Dani, S.G., Margulis, G.A.: Values of quadratic forms at primitive integral points. Invent. Math.98, 405-424 (1989) · Zbl 0682.22008 · doi:10.1007/BF01388860
[12] [D-Mar2] Dani, S.G., Margulis, G.A.: Orbit closures of generic unipotent flows on homogeneous spaces of SL(3,R). Math. Ann.286, 101-128 (1990) · Zbl 0679.22007 · doi:10.1007/BF01453567
[13] [D-Mar3] Dani, S.G., Margulis, G.A.: Values of quadratic forms at integral points; an elementary approach. Enseign. Math.36, 143-174 (1990) · Zbl 0833.11026
[14] [D-Mar4] Dani, S.G., Margulis, G.A.: Asymptotic behavior of trajectories of unipotent flows on homogeneous spaces. Proc. Indian Acad. Sci. Math. Sci.101, 1-17 (1991) · Zbl 0731.22008 · doi:10.1007/BF02872005
[15] [D-Mar5] Dani, S.G., Margulis, G.A.: On the limit distributions of orbits of unipotent flows and integral solutions of quadratic inequalities. C.R. Acad. Sci., Paris, Ser. I314, 698-704 (1992) · Zbl 0780.22002
[16] [D-Mar6] Dani, S.G., Margulis, G.A.: Limit distributions of orbits of unipotent flows and values of quadratic forms (to appear) · Zbl 0814.22003
[17] [D-Smi] Dani, S.G., Mmillie, J.: Uniform distribution of horocycle flows for Fuchsian groups. Duke Math. J.51, 185-194 (1984) · Zbl 0547.20042 · doi:10.1215/S0012-7094-84-05110-X
[18] [Led-Str] Ledrapier, F., Strelcyn, J.-M.: A proof of the estimation from below in Pesin’s entropy formula. Ergodic Theory Dyn. Syst.2, 203-219 (1982) · Zbl 0533.58022 · doi:10.1017/S0143385700001528
[19] [Led-Y] Ledrapier, F., Young, L.-S.: The metric entropy of diffeomorphisms. I. Ann. Math.122, 503-539 (1985)
[20] [Ma] Mañé, R.: A proof of Pesin’s formula. Ergodic Theory Dyn. Syst.1, 95-102 (1981) · Zbl 0489.58018
[21] [Mar1] margulis, G.A.: On the action of unipotent groups in the space of lattices. In: Gelfand, I.M. (ed.) Proc. of the summer school on group representations. Bolyai Janos Math. Soc., Budapest, 1971, pp. 365-370. Budapest: Akadémiai Kiado 1975
[22] [Mar2] margulis, G.A.: Formes quadratiques indefinies et flots unipotents sur les espaces homogénes. C.R. Acad. Sci., Paris, Ser. I304, 249-253 (1987) · Zbl 0624.10011
[23] [Mar3] Margulis, G.A.: Discrete subgroups and ergodic theory. In: Aubert, K.E. et al. (eds.) Proc. of the conference ?Number theory, trace formula and discrete groups? in honor of A. Selberg. Oslo 1987, pp. 377-388. London New York: Academic Press 1988
[24] [Mar4] Margulis, G.A.: Orbits of group actions and values of quadrtic forms at integral points. In: Festschrift in honour of I.I. Piatetski-Shapiro. (Isr. Math. Conf. Proc., vol. 3, pp. 127-151) Jerusalem: The Weizmann Science Press of Israel 1990
[25] [Mar5] margulis, G.A.: Discrete Subgroups of Semisimple Groups. Berin Heidelberg New York: Springer 1990
[26] [Mar6] Margulis, G.A.: Dynamical and ergodic properties of subgroup actions on homogeneous spaces with applications in number theory. In: Sutake, I. (ed.) Proceedings of the International Congress of Mathematicians. Kyoto 1990, pp. 193-215, Tokyo: The Mathematical Society of Japan and Berlin Heidelberg New York: Springer 1991 · Zbl 0747.58017
[27] [Mar-To] Margulis, G.A., Tomanov, G.M.: Measure rigidity for algebraic groups over local fields. C.R. Acad. Sci., Paris315, 1221-1226 (1992) · Zbl 0789.22023
[28] [Mo] Moore, C.C.: The Mautner phenomenon for general unitary representations. Pac. J. Math.86, 155-169 (1980) · Zbl 0446.22014
[29] [Pral] Prasad, G.: Elementary proof of a theorem of Bruhat-Tits-Rousseau and a theorem of Tits. Bull. Sci. Math. Fr.110, 197-202 (1982) · Zbl 0492.20029
[30] [Pra2] Prasad, G.: Ratner’s Theorem in S-arithmetic setting. In: Workshop on Lie Groups, Ergodic Theory and Geometry. (Publ., Math. Sci. Res. Inst., p. 53) Berlin Heidelberg New York: Springer 1992
[31] [R1] Ratner, M.: Horocycle flows: joining and rigidity of products. Ann. Math.118, 277-313 (1983) · Zbl 0556.28020 · doi:10.2307/2007030
[32] [R2] Ratner, M.: Strict measure rigidity for unipotent subgroups of solvable groups. Invent. Math.101, 449-482 (1990) · Zbl 0745.28009 · doi:10.1007/BF01231511
[33] [R3] Ratner, M.: On measure rigidity of unipotent subgroups of semi-simple groups. Acta. Math.165, 229-309 (1990) · Zbl 0745.28010 · doi:10.1007/BF02391906
[34] [R4] Ratner, M.: On Raghunathan’s measure conjecture. Ann. Math.134, 545-607 (1992) · Zbl 0763.28012 · doi:10.2307/2944357
[35] [R5] Ratner, M.: Raghunathan topological conjecture and distributions of unipotent flows. Duke Math. J.63, 235-280 (1991) · Zbl 0733.22007 · doi:10.1215/S0012-7094-91-06311-8
[36] [R6] Ratner, M.: Invariant measures and orbit closures for unipotent actions on homogeneous spaces. (Publ., Math. Sci. Res. Inst.) Berlin Heidelberg New York: Springer (to appear) · Zbl 0801.22008
[37] [R7] Ratner, M.: Raghunathan’s conjectures forp-adic Lie Groups. Int. Math. Research Notices. Number 5, 141-146 (1993) (in Duke Math. J. 70:2) · Zbl 0801.22007 · doi:10.1155/S1073792893000145
[38] [Roh] Rohlin, V.A.: Lectures on the theory of entropy of transformations with invariant measures. Russ. Math. Surv.22:5, 1-54 (1967) · Zbl 0174.45501 · doi:10.1070/RM1967v022n05ABEH001224
[39] [Sh] Shah, N.: Uniformly distributed orbits of certain flows on homogeneous spaces. Math. Ann.289, 315-334 (1991) · Zbl 0715.22011 · doi:10.1007/BF01446574
[40] [Tem] Tempelman, A.: Ergodic Theorems for Group Actions. Dordrecht Boston London: Kluwer 1992
[41] [W] Witte, D.: Rigidity of some translations on homogeneous spaces. Invent Math.81, 1-27 (1985) · Zbl 0571.22007 · doi:10.1007/BF01388769
[42] [Zi] Zimmer, R.: Ergodic Theory and Semisimple Groups. Boston Basel Stuttgart: Birkhäuser 1984 · Zbl 0571.58015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.